Alert archive / Michigan / Frost Advisories in 2016

Frost Advisory 4, NWS Detroit, MI

May 15, 20165 counties in Michigan

NWS Detroit, MI issued this frost advisory at May 15, 2016, 3:14 PM EDT for 5 counties in Michigan. It took effect at May 16, 2016, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 15, 2016, 3:14 PM EDT (19:14 UTC)
In effect from
May 16, 2016, 2:00 AM EDT
Expired
May 16, 2016, 8:00 AM EDT
In force
6 hr
Issued by
NWS Detroit, MI

Counties Huron County, MI, Lapeer County, MI, Saint Clair County, MI, Sanilac County, MI, Tuscola County, MI

The radar

The Detroit radar (KDTX), 85 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2016-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2016-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WWUS73 KDTX 151914
NPWDTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
314 PM EDT SUN MAY 15 2016

MIZ049-054-055-062-063-161200-
/O.NEW.KDTX.FR.Y.0004.160516T0600Z-160516T1200Z/
HURON-TUSCOLA-SANILAC-LAPEER-ST. CLAIR-
INCLUDING THE CITIES OF...BAD AXE...CARO...SANDUSKY...LAPEER...
PORT HURON
314 PM EDT SUN MAY 15 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY.

HAZARDOUS WEATHER...

 * TEMPERATURES DROPPING TO THE LOWER TO MIDDLE 30S RESULTING IN
   SOME AREAS OF FROST.

IMPACTS...

 * SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF LEFT
   UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MR

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this frost advisory went out at May 15, 3:12 PM EDT, 2 minutes earlier.

Area forecast discussion, May 15, 3:12 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
312 PM EDT SUN MAY 15 2016

.DISCUSSION...

Trailing cold/moist cyclonic flow with a significant diurnal
contribution maintaining an extensive canopy of stratocumulus, with
an accompanying scattered coverage of convective showers. Heaviest
showers will continue to result in very brief bursts of graupel
and/or snow given suppressed freezing levels.  Steady reduction in
the overall pcpn coverage moving forward through early this evening
as lapse rates decrease and the coldest mid level temperatures shift
to the east.  Clouds trends not nearly as apparent, as some
retention of higher moisture within the 800-700 mb layer /just below
the inversion/ casts more doubt on the prospects for a more
progressive clearing trend early tonight.  In addition, both the NAM
and RAP sustain the current moisture plume and corresponding cloud
field currently lifting across Wisconsin into at least central
sections of lower MI overnight.  The fallout from this will again be
a challenging low temperature forecast, and an equally difficult
projection of frost development.  Emerging weak warm air advection
overnight under continued but gradually weakening/backing low level
gradient also becomes a factor.  With all this said, will allow for
some breaks or partial clearing to drive a respectable nocturnal
cooling response, resulting in lows broadly distributed in the 30s.
Greatest response favored across the thumb /assuming clouds are not
more problematic/, a more limited impact from any WAA and under a
slightly weaker gradient.  Lows across this corridor potentially
bottoming out close to freezing.  As for any headlines, not inclined
to apply a blanket frost advisory areawide in light above concerns
and generally marginal temperatures /35-37F/...favoring more of a
patchy coverage. A frost advisory will be issued for the Thumb
region.

Brief reprieve from the predominant lower heights heading into
Monday, but with the next round of height falls looming just
upstream during the daylight period.  Minor low-mid level ridging
will exit to the east early in the day, SE Michigan holding within a
pattern of weak warm air advection under prevalent low level
southwesterly flow.  This process will effectively warm the 850-925
mb layer roughly 6-8 degrees from readings noted today. Given the
prospects for at least partial sun /highest south/, this will net
afternoon readings that are more seasonable for mid-May.  Highs
still a touch below normal, largely in the low to middle 60s.

Lead corridor of weaker height falls preceding a deeper trough will
ease an attendant cold front across northern lower MI and into the
Tri-Cities/Thumb region by mid-late afternoon.  Solid frontal
convergence initially within the background of weak mid level DCVA
and diurnally enhanced steepening lapse rates will likely sustain at
least a scattered coverage of showers into this corridor during the
back end of peak heating.  A weakly unstable profile, carrying
perhaps upwards of several hundred J/KG of CAPE, will present at
least a low probability for thunder.  Frontal boundary will
gradually sag southward into the region Monday evening/night.  Mid
level flow temporarily parallel with the frontal zone with a lack of
greater height falls means slow frontal movement, with points south
of Ann Arbor/Detroit likely still south of the boundary by Tuesday
morning.  The net result remains a more tenuous delineation of both
precipitation chances and the temperature gradient overnight from
north to south, strong dependence on frontal placement. Potential
exists overnight for favorable upper jet dynamics working across the
frontal slope to elicit a greater, smaller scale convective response
across a narrow portion of SE Michigan.

Deep mid level trough axis attendant to the closed low parked just
north of the straits will kick across the region Tuesday and Tuesday
night.  Existing frontal boundary bisecting the region will tend to
weaken with time as the convergence fades.  However any lingering
low level forcing will be supplemented by steepening mid level lapse
rates and DCVA tied to the inbound trough/cold pool.  This will
maintain at least a chance of showers through the day /highest
probability favoring points south of I-69/.  A 'coolish' day given
the higher cloud coverage, perpetual risk for showers and weak cold
air advection working in from the north.  At this stage, looking at
highs of upper 50s/lower 60s.

.EXTENDED...

The upper level trough over the Great Lakes will continue to fill
eastward Wednesday and allow surface high pressure to settle over
lower Michigan. This will further entrench a drying and warming
trend that will last through the week. High temperatures starting
out in the lower 60s Wednesday are expected to warm around 70 by
Friday which is near normal for May 20th. The amplifying long wave
pattern advertised in the latest medium range model output does
favor the plains short wave sliding south of the Great Lakes during
next weekend to maintain dry and mild conditions.

&&

.MARINE...

Low pressure over Quebec will continue to loosen its grip on the
Great Lakes overnight. An area of high pressure drifting eastward
will settle over Indiana and Ohio. The overall pressure pattern will
be weakening tonight and Small Craft Advisories will be allowed to
expire. A weak cold front/trough will drop into the region late
Monday bringing an increasing southwest wind.  With warmer
temperatures in this flow, conditions over the lake should be more
stable and don't expect anything but a modest increase with some
gusts up to 20 knots for the shoreline areas. Strong high pressure
over central Canada will expand across the region mid week bringing
favorable marine conditions to the area.

&&

.PREV DISCUSSION...
Issued at 1247 PM EDT Sun May 15 2016

AVIATION...

VFR through the period as upper low departs this afternoon. Light
rain showers will linger until 21Z and then dissipate quickly with
the upper wave moving farther away and start to the end of the
diurnal cycle. West winds with gusts up to 25 kts will continue
until about 00z. Ceilings will linger through much of the night
but should remain about 5000 feet. Late tonight into Monday
morning ceilings should scattered for just a short time window
before the next system already moves toward the region. Winds will
become gusty again on Monday morning but from the southwest.

At DTW...scattered showers will not affecting VSBYS and will
diminish dramatically around 21Z. CIGS may drop below 5kft this
afternoon with any passing shower, but will stay VFR. West winds
will continue to gust to 25 knots until about 00Z from about 270-
290 degrees. Ceilings will linger this evening and for much of the
night, but will remain above 5000 feet.

//DTW Threshold Probabilities...

* Low for ceiling 5000 ft or less through afternoon.

* Moderate for gusts around 25 knots from 280 through 00z.

&&

.DTX Watches/Warnings/Advisories...
MI...Frost Advisory from 2 AM to 8 AM EDT Monday FOR MIZ049-054-055-062-
     063.

Lake Huron...Small Craft Advisory until 4 PM EDT this afternoon FOR LHZ421-441-
     442.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...MR/BT
MARINE.......RBP

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 15, 3:49 AM EDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
349 AM EDT SUN MAY 15 2016

MIZ047>049-053>055-060>063-068>070-075-076-082-083-160800-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
349 AM EDT SUN MAY 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-160800-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
349 AM EDT SUN MAY 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR PORTIONS OF SOUTHERN LAKE
HURON. PLEASE REFER TO THE LATEST NEARSHORE MARINE FORECAST FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

SC

Nearby

Frost Advisories in Michigan, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.